Arkansas, 2022

Hail and Damaging Winds in Arkansas, April 15, 2022

April 15, 2022 · NWS MEG · 16 events in 3 counties and zones

A warm front lifted north during the afternoon of April 15, 2022, bringing moist and unstable air northward. A cold front then pushed across the area and interacted with that moist and unstable air resulting in severe thunderstorms that brought very large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north during the afternoon of April 15, 2022, bringing moist and unstable air northward. A cold front then pushed across the area and interacted with that moist and unstable air resulting in severe thunderstorms that brought very large hail and damaging winds. Most of the hail was produced by a lone supercell that moved from north-central Arkansas into eastern Arkansas. This storm produced hail as big as softballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 15, 5:57 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 15, 5:57 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
657 PM CDT Fri Apr 15 2022

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 301 PM CDT Fri Apr 15 2022/

The airmass still remains fairly dry across the Midsouth but a
warm front will surge northward across the region later this
afternoon boosting dew points back into the low to middle 60s. The
moister airmass will initially arrive along and west of the
Mississippi river, then build to the east as the pressure gradient
tightens in response to a surface low approaching from the west,
tracking along the Red River. After the warm front surges north
this evening, a cold front will quickly move across the Midsouth
into central Mississippi where it will likely stall. Moisture
ahead of the cold front will likely pool across north Mississippi
where precipitable water values are expected to reach 1.5 inches,
well into the 90th percentile for mid April. Rain rates may exceed
1.5 inches per hour. As a result, we issued a Flood Watch
beginning at 1 am tonight. The Weather Prediction Center has
included all of the Midsouth in their day 1 Excessive Rain
Forecast marginal risk and much of north Mississippi and a portion
of East central Arkansas in both the day 2 and day 3 marginal
risk for excessive rainfall forecast.

The Storm prediction center has issued a Slight risk for severe
thunderstorms tonight for a large portion of west Tennessee,
northwest Mississippi, east Arkansas and the Missouri Bootheel. A
Marginal risk is in place for the remainder of west Tennessee and
north Mississippi. A fast moving shortwave is expected to move
into southwest Missouri this evening. The moisture we mentioned in
the flood discussion above will be in place as thunderstorms
develop over southwest Missouri and north Arkansas this evening
and track into a moderately unstable environment in over the
Midsouth. Initially, elevated supercells capable of producing
large to very large hail are expected over northeast Arkansas and
the Missouri Bootheel. As the evening progresses storms should
become more surface based increasing the threat for damaging wind.
As storms approach the Mississippi river storms should be
weakening somewhat but could make it into northwest Mississippi
before diminishing late tonight.

Tomorrow, depending on where the cold front stalls, there could be
additional strong to severe thunderstorms develop over north
Mississippi. Currently the Storm prediction center has about half
of north Mississippi in a marginal outlook for severe storms.
Wind, hail and flooding will be the primary threats. Long straight
hodographs suggest the potential for training and or backbuilding
storms across portions of north Mississippi. This would enhance
the threat of flooding across the region. Storms should diminish
in coverage and intensity after sunset.

Sunday looks cooler and wet across most of the Midsouth but the
threat of strong to severe thunderstorms should be low. Easter
Sunday looks to be one of the cooler days out of the next week or
so featuring lows in the mid 40s to mid 50s and highs in the upper
50s to near 70 degrees. Widespread showers possibly with
isolated embedded thunderstorms are expected.

Showers and any thunderstorms should weaken and begin to shift out
of the Midsouth into Alabama and Middle Tennessee Sunday night.

Monday through Midweek looks dry as surface high pressure builds
over the plains then shifts east across Missouri, Kentucky and
West Virginia then along the east Coast by Wednesday morning.
Expect high temperatures in the mid 60s to mid 70s Tuesday through
Thursday.

After Wednesday, guidance is not in good agreement. Expect
temperatures to trend warmer with highs approaching 80 degrees
again.

30

&&

.AVIATION...

VFR conditions through mid evening. SHRAs and TSRAs will develop
along a warm front stretched across the area this evening and
along an advancing cold front which will push through overnight.
Conds will lower to IFR/LIFR overnight. The cold front pushes
south Saturday morning with lingering showers through the day.
LLWS likely this evening. South winds around 10 kts shift to
northeast around 10 kts with frontal passage. Conds will improve
to MVFR Saturday afternoon with VFR conds returning Saturday
evening.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from 1 AM CDT Saturday through Saturday evening for
     Lee AR-Phillips.

MO...None.
MS...Flood Watch from 1 AM CDT Saturday through Saturday evening for
     Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...None.
&&
Hazardous weather outlook, Apr 15, 2:23 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
323 PM CDT Fri Apr 15 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-162230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
323 PM CDT Fri Apr 15 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight risk for severe thunderstorms tonight for a
large portion of west Tennessee, northwest Mississippi, east
Arkansas and the Missouri Bootheel. A Marginal risk is in place
for the remainder of west Tennessee and north Mississippi. Large
to very large hail will likely be an initial threat this evening
with the threat of damaging wind increasing later tonight.

Localized heavy rainfall is also possible. A Flash flood watch has
been issued from 1 am tonight through tomorrow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Marginal Risk of Excessive Rainfall exists for the Mid South
through Sunday. Localized heavy rain may lead to flash flooding.
A Flash flood watch has been issued through tomorrow.

Additional severe thunderstorms are possible in portions of north
Mississippi and east central Arkansas tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into early Saturday
morning.

In the hours before

Special weather statement, Apr 15, 5:31 PM CST, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
631 PM CDT Fri Apr 15 2022

MSZ002>004-013-014-160000-
Lafayette MS-Tippah MS-Marshall MS-Union MS-Benton MS-
631 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of central Lafayette,
northwestern Union, southeastern Marshall, southwestern Tippah and
southeastern Benton Counties through 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burgess, or near Holly Springs National Forest, moving northeast at
55 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Oxford, New Albany, Ripley, Holly Springs National Forest, Blue
Mountain, Cambridge, Keownville, Etta, Springdale, Burgess,
Bethlehem, Denmark, Pinedale, Hickory Flat, Myrtle, Dumas, Taylor,
Shari, Keel and Poolville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 8972 3435 8972 3479 8897 3456 8880
      3438 8921 3438 8924 3436 8925 3419 8963
TIME...MOT...LOC 2330Z 238DEG 49KT 3432 8960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 15, 6:55 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
755 PM CDT Fri Apr 15 2022

ARZ009-018-026-028-MOZ113-160130-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Dunklin MO-
755 PM CDT Fri Apr 15 2022

...A tornadic thunderstorm may impact portions of Greene,
northeastern Craighead, northwestern Mississippi and southern
Dunklin Counties through 930 PM CDT...

At 752 PM CDT, Doppler radar was tracking a tornadic thunderstorm
over Imboden, or 9 miles northwest of Black Rock, moving east at 55
mph.

This tornado could move into parts of Northeast Arkansas. Stay alert
for warnings.

HAZARD...Tornado.

SOURCE...Confirmed by spotters and broadcast media.

Locations impacted include...
Jonesboro, Paragould, Manila, Lake City, Leachville, Senath,
Brookland, Monette, Caraway, Marmaduke, Crowleys Ridge State Park,
Lake Frierson State Park, Oak Grove Heights, Cardwell, Hornersville,
Arbyrd, Lafe, O'Kean, Delaplaine and Evening Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri.

&&

LAT...LON 3598 9084 3599 9086 3602 9084 3604 9084
      3605 9083 3608 9082 3611 9077 3613 9077
      3615 9075 3615 9081 3628 9081 3619 8997
      3571 9030 3595 9086
TIME...MOT...LOC 0052Z 287DEG 47KT 3622 9121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SJM

The radar

The Memphis radar (KNQA), 96 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Craighead

When
April 15, 7:31 PM CST to 7:36 PM CST
Where
Craighead County, 1.31 mi ESE of Rock Hill
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.940, -90.650

Hail was measured at 1.75 inches 11 miles southwest of Paragould.

Thunderstorm Wind, Craighead

When
April 15, 7:33 PM CST to 7:38 PM CST
Where
Craighead County, 0.89 mi NW of Rock Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.960, -90.680

Trees and powerlines were knocked down along County Road 780.

Hail, Greene

When
April 15, 7:34 PM CST to 7:39 PM CST
Where
Greene County, Walcott
Measured
1.75 in hail
Reported by
Public
Coordinates
36.030, -90.670

Golf ball-sized hail fell in Walcott.

Hail, Craighead

When
April 15, 7:35 PM CST to 7:40 PM CST
Where
Craighead County, 0.89 mi SE of Bono
Measured
3.25 in hail
Reported by
Public
Coordinates
35.890, -90.790

Hail larger than baseballs fell two miles south-southeast of Bono via MPING report.

Hail, Craighead

When
April 15, 7:40 PM CST to 7:45 PM CST
Where
Craighead County, Brookland
Measured
2.75 in hail
Reported by
Public
Coordinates
35.900, -90.580

Estimated baseball-sized hail in Brookland via MPING report.

Hail, Greene

When
April 15, 7:41 PM CST to 7:46 PM CST
Where
Greene County, 0.89 mi SE of Clarks Chapel
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.970, -90.610

Golf ball to baseball-sized hail on Highway 351 in northern Craighead into southern Greene counties. Large hail in southern parts of Paragould.

Hail, Craighead

When
April 15, 7:44 PM CST to 7:49 PM CST
Where
Craighead County, 1.38 mi S of Goobertown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.930, -90.580

Estimated golf ball-sized hail in Goobertown.

Hail, Craighead

When
April 15, 7:44 PM CST to 7:49 PM CST
Where
Craighead County, 1.12 mi W of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
35.850, -90.670

Estimated one-inch-sized hail fell two miles north-northeast of Jonesboro via MPING report.

Thunderstorm Wind, Craighead

When
April 15, 7:44 PM CST to 7:49 PM CST
Where
Craighead County, Brookland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.900, -90.580

Trees uprooted or snapped and a roof was blown off in Brookland via MPING report.

Hail, Craighead

When
April 15, 7:45 PM CST to 7:50 PM CST
Where
Craighead County, 0.89 mi SE of Jonesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.820, -90.690

Estimated one-inch hail in Jonesboro.

Hail, Craighead

When
April 15, 7:51 PM CST to 7:56 PM CST
Where
Craighead County, Brookland
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.900, -90.580

Golf ball-sized hail northeast of Jonesboro.

Hail, Craighead

When
April 15, 8:00 PM CST to 8:05 PM CST
Where
Craighead County, Monette
Measured
1 in hail
Reported by
Public
Coordinates
35.900, -90.350

Dime to quarter-sized hail fell in Monette.

Hail, Craighead

When
April 15, 8:02 PM CST to 8:07 PM CST
Where
Craighead County, 1.12 mi W of Lake City
Measured
4 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.820, -90.450

Fire service vehicle damaged by softball-sized hail.

Hail, Craighead

When
April 15, 8:11 PM CST to 8:16 PM CST
Where
Craighead County, 0.89 mi NW of Caraway
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.760, -90.330

Hail measured at 2.75 inches in Caraway.

Hail, Mississippi

When
April 15, 8:20 PM CST to 8:25 PM CST
Where
Mississippi County, 1.32 mi WNW of Etowah
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.740, -90.270

Golf ball-sized hail measured in Etowah.

Hail, Mississippi

When
April 15, 8:38 PM CST to 8:43 PM CST
Where
Mississippi County, 1.12 mi W of Osceola
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
35.700, -89.990

Hail measured at 2 inches in Osceola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1017732, 1017744, 1019807, 1017741, 1017742, 1017731, 1017738, 1017743, 1017745, 1017739, 1017733, 1019847, 1017735, 1017734, 1017736, 1017737.